From Oakland, Maryland, USA:
We would like to know why my wife's blood glucose level spike after taking her insulin? It will spike as much as 200 mg/dl [11.1 mmol/L], then five to six hours later, it drops to all most nothing which makes it very hard to manage her diabetes. She is taking five units of NPH and uses a sliding scale for the Regular.
Could it be that the blood sugars would spike anyway? For instance, are you giving the insulin after meals, a time when blood sugars would normally rise? The injection of insulin does not normally cause blood sugars to go up. I would suggest you consider trying one of the insulin analogs instead of using Regular insulin. These insulins have an immediate action and last only three hours. This makes them safer to use and leads to less distant low blood sugars. Your total insulin doses appears to be rather small. Once a day NPH is not much and sliding scale regular is not very efficient. I tend to recommend using rapid-acting insulin with meals with the goal of preventing the sugar from being high in the first place, rather than waiting till it already gets high. You end up using more insulin that way as it always takes more insulin to bring the blood sugar down once it is elevated. I would recommend you speak with your physician about changing your regimen.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.